EconPapers    
Economics at your fingertips  
 

A Theorem at the Core of Colliding Bias

Shahar Doron J. () and Shahar Eyal ()
Additional contact information
Shahar Doron J.: Department of Mathematics, University of Arizona, 617 N. Santa Rita Ave., Tucson, AZ 85721, USA
Shahar Eyal: Department of Epidemiology and Biostatistics, Mel and Enid Zuckerman College of Public Health, University of Arizona, 1295 N. Martin Ave., Tucson, AZ 85724, USA

The International Journal of Biostatistics, 2017, vol. 13, issue 1, 11

Abstract: Conditioning on a shared outcome of two variables can alter the association between these variables, possibly adding a bias component when estimating effects. In particular, if two causes are marginally independent, they might be dependent in strata of their common effect. Explanations of the phenomenon, however, do not explicitly state when dependence will be created and have been largely informal. We prove that two, marginally independent, causes will be dependent in a particular stratum of their shared outcome if and only if they modify each other’s effects, on a probability ratio scale, on that value of the outcome variable. Using our result, we also qualify the claim that such causes will “almost certainly” be dependent in at least one stratum of the outcome: dependence must be created in one stratum of a binary outcome, and independence can be maintained in every stratum of a trinary outcome.

Keywords: colliding bias; independence; effect modification; causal diagram (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations Track citations by RSS feed

Downloads: (external link)
https://www.degruyter.com/view/j/ijb.2017.13.issue ... -0055.xml?format=INT (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:ijbist:v:13:y:2017:i:1:p:11:n:7

Ordering information: This journal article can be ordered from
https://www.degruyter.com/view/j/ijb

Access Statistics for this article

The International Journal of Biostatistics is currently edited by Antoine Chambaz, Alan E. Hubbard and Mark J. van der Laan

More articles in The International Journal of Biostatistics from De Gruyter
Series data maintained by Peter Golla ().

 
Page updated 2017-09-29
Handle: RePEc:bpj:ijbist:v:13:y:2017:i:1:p:11:n:7